Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Pocatello, ID

September 10, 1997Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 10, 1997, 6:59 PM MDT for Power County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1997, 6:59 PM MDT (00:59 UTC)
Expired
Sep 10, 1997, 8:00 PM MDT
In force
61 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 110101 RRA
SVRPIH
IDC077-110200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
659 PM MDT WED SEP 10 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHEASTERN POWER COUNTY
 
AT 655 PM MDT...DOPPLER RADAR INDICATED A SEVER THUNDESTORM 4 MILES
SOUTHEAST OF AMERICAN FALLS MOVING NORTHEAST AT 12 MPH. THIS STORM IS
MOVING ALONG INTERSTATE 86 BETWEEN AMERICAN FALLS AND THE POCATELLO
REGIONAL AIRPORT. MOTORISTS SHOULD BE ALERT TO STRONG GUSTY CROSS WINDS
AND LARGE HAIL UP TO THREE QUARTERS OF AN INCH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
SURVICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:17 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 2:17 PM MDT, 4 hours 42 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT WED SEP 10 1997

SATELLITE IMAGERY INDICATES THAT WIDESPREAD MID-LEVEL CLOUDINESS IS
PERSISTING EASTERN IDAHO...BUT NOT LIKELY MUCH LONGER.  THE
DISTURBANCE THAT TOUCHED OFF THESE CLOUDS AND SHOWERS HAS NOW MOVED
INTO MT AND A CLEARING TREND IS EVIDENT FROM THE MAGIC VALLEY WEST.
THIS SHOULD ALLOW HEATING AND COUPLED WITH A SURGING THETA-E RIDGE TO
FIRE OFF MORE WIDESPREAD CONVECTION BY EVENING.  THE PACIFIC COAST
TROF IS ON THE MOVE COMING ONSHORE ALONG THE CA/OR BORDER AND
PROJECTED ON A TRACK THROUGH NV AND ACROSS EASTERN IDAHO IN 36 HOURS.
THE LOW WILL FILL AND WEAKEN BUT TO WHAT DEGREE VARIES BY MODEL WITH
THE ETA PROVIDING THE WEAKEST SOLUTION.  WHAT IS CERTAIN IS THAT THUR
WILL BE UNSETTLED AS A COLD FRONT IS PUSHED AHEAD OF THE 50H LOW AND
PROPAGATES ACROSS EASTERN IDAHO MID DAY.  EXPECT A FAVORABLE REGIME
FOR STRONG TSTM DEVELOPMENT BY AFTERNOON WITH A GOOD SHEAR ENVIRONMENT
AND CAA ALOFT.  COOL AIR WILL FILTER DOWN THUR NIGHT WITH CLEARING
BENEATH A MORE STABLE AIRMASS.  THE AMOUNT OF WIND GENERATED BY THE
THERMAL GRADIENT MAKES THE LOW TEMP FCST PROBLEMATIC.  FRI SHOULD
START OUT SUNNY ALTHOUGH COOL AIR AND DIVERGENCE ALOFT WILL ALLOW
SUFFICIENT INSTABILITY FOR INCREASING CLOUDS AND AFTERNOON SHOWERS TO
DEVELOP.  FRI NIGHT COULD SEE THE FIRST LOW TEMPS BELOW 4O DEGREES IN
THE PLAINS.  TSC
.WSR88D KSFX...VCP21 OPERATIONAL.

IDA TB 052/074 044/072 040 07254
PIH TB 055/076 048/074 044 07254

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:27 PM MDTFlash Flood WarningPIHBannock48 min
Sep 10, 7:27 PM MDTSevere Thunderstorm WarningPIHBannock48 min
Sep 10, 9:30 PM MDTSevere Thunderstorm WarningPIHMadison, Teton45 min
Sep 11, 4:37 AM MDTSevere Thunderstorm WarningPIHBingham, Power53 min
Sep 11, 5:04 AM MDTSevere Thunderstorm WarningPIHBannock26 min
Sep 11, 5:26 AM MDTSevere Thunderstorm WarningPIHBingham34 min
Sep 11, 12:54 PM MDTFlash Flood WarningPIHCassia66 min
Sep 11, 12:54 PM MDTSevere Thunderstorm WarningPIHCassia66 min
Sep 11, 1:41 PM MDTSevere Thunderstorm WarningPIHButte64 min
Sep 11, 2:00 PM MDTSevere Thunderstorm WarningPIHPower45 min
Sep 11, 2:24 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou66 min
Sep 11, 2:30 PM MDTSevere Thunderstorm WarningPIHBlaine60 min
Sep 11, 2:36 PM MDTFlash Flood WarningPIHBannock, Bingham2 hr
Sep 11, 2:36 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham2 hr
Sep 11, 2:47 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte58 min
Sep 11, 3:16 PM MDTFlash Flood WarningPIHBonneville, Madison59 min
Sep 11, 3:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison59 min
Sep 11, 3:25 PM MDTSevere Thunderstorm WarningPIHJefferson35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.